Texas, 2017

Hail in Texas, June 27, 2017

June 27, 2017 · NWS EPZ · 1 event in 1 county or zone

Good low level moisture remained over the region with morning dew points over 60F and a boundary continued to remain near the Rio Grande Valley. A weak upper level trough helped to trigger afternoon thunderstorms which produced heavy rain in northwest Sierra county which produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Good low level moisture remained over the region with morning dew points over 60F and a boundary continued to remain near the Rio Grande Valley. A weak upper level trough helped to trigger afternoon thunderstorms which produced heavy rain in northwest Sierra county which produced hail up to the size of dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 27, 2:44 AM MST, 10 hours 53 minutes earlier.

Area forecast discussion, Jun 27, 2:44 AM MST, 10 hours 53 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
344 AM MDT Tue Jun 27 2017

.SYNOPSIS...
Thunderstorms will be less numerous this afternoon and evening as
moist southeast flow transitions to dry westerly flow. By
Wednesday drier westerly flow will be in control and remain so
through Friday. This will allow temperatures to return to slightly
above normal, meaning triple digits in the lowlands though not as
hot as last week. On the weekend moisture will attempt to sneak
back into the region with isolated thunderstorms returning to the
forecast, especially over the mountains.

&&

.DISCUSSION...
Today will be a transition day as the upper ridge centered to our
west begins to extend eastward with its E-W axis to our south.
This will encourage drier westerly flow to spread across the area.
Storms will be less numerous today and be concentrated more east
of the Rio Grande. A warming trend will begin as well, with
triple digits returning to the lowlands Wednesday as dry westerly
flow overtakes the entire area. In fact, Wednesday through Friday
will probably be storm-free. Though temps will be a little above
normal after today lasting into next week, it will not be as hot
as last week.

The upper ridge will migrate eastward on the weekend, but an upper
trough passing to the north will keep it suppressed somewhat.
Meanwhile a surface high will push southward as that upper trough
passes by, though at best we will only see a wind shift and a
modest uptick in low level moisture. This will bring a return to
thunderstorm development, but coverage should only be isolated for
the most part and favoring the mountains. Early next week the
upper high becomes more established but centered more to the
northeast, which will allow mid level moisture to move up from the
south. Not much moisture, but it will help keep temperatures from
getting too hot. It will be a classic example of the monsoon
pattern struggling to become established.

&&

.AVIATION...Valid 27/12Z-28/12Z... P6SM SCT070-090 SCT-BKN150-200
through much of the period. Isolated to widely scattered storms
are expected after 18Z...especially east of Rio Grande and in the
Gila region.

&&

.FIRE WEATHER...
Thunderstorm coverage will be a little less today than on previous
days. Best chances will be over mountains and areas east of Rio
Grande. Winds will start to shift around to the west to southwest
which will begin the drying trend that will take full effect
during the later half of the week when relative humidities will
be back to around 10 percent. Winds will be on the increase
Wednesday and Thursday and come close to 20 mph. With recent
rains, fuels may need a little more time to dry out to warrant any
warnings. The dry westerly flow will back off on the weekend with
thunderstorm chances returning somewhat.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  73 100  75 /  20  10   0   0
Sierra Blanca           91  69  98  72 /  20  20   0   0
Las Cruces              96  66  98  69 /  10  10   0   0
Alamogordo              94  66  98  67 /  20  20   0   0
Cloudcroft              74  51  78  53 /  30  20   0   0
Truth or Consequences   95  66  98  69 /  20  10   0   0
Silver City             94  61  93  64 /  20   0   0   0
Deming                  96  64  99  66 /  10  10   0   0
Lordsburg               97  65  98  67 /   0   0   0   0
West El Paso Metro      95  72  98  75 /  20  10   0   0
Dell City               94  66 101  68 /  20  20   0   0
Fort Hancock            97  71 100  73 /  20  20   0   0
Loma Linda              93  69  97  73 /  20  20   0   0
Fabens                  96  71 100  74 /  20  10   0   0
Santa Teresa            95  69  99  71 /  10  10   0   0
White Sands HQ          94  70  98  72 /  20  20   0   0
Jornada Range           95  64  98  66 /  20  20   0   0
Hatch                   95  64 100  67 /  10  10   0   0
Columbus                96  68 100  70 /  10  10   0   0
Orogrande               95  70  99  71 /  20  20   0   0
Mayhill                 83  57  88  59 /  30  20   0   0
Mescalero               85  56  88  56 /  30  20   0   0
Timberon                83  56  87  58 /  30  20   0   0
Winston                 90  58  92  60 /  20  10   0   0
Hillsboro               95  61  96  65 /  10  10   0   0
Spaceport               96  63  98  64 /  20  20   0   0
Lake Roberts            91  54  91  55 /  20   0   0   0
Hurley                  93  60  95  63 /  10   0   0   0
Cliff                   97  58  97  60 /  10   0   0   0
Mule Creek              96  59  95  60 /   0   0   0   0
Faywood                 96  60  95  64 /  10   0   0   0
Animas                  98  65  99  67 /  10   0   0   0
Hachita                 98  64  99  66 /  10  10   0   0
Antelope Wells          96  66  97  68 /  10  10   0   0
Cloverdale              96  63  95  66 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01 Fausett
Hazardous weather outlook, Jun 27, 9:59 AM MST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1059 AM MDT Tue Jun 27 2017

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1059 AM MDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms this afternoon and evening. Pea size hail
and brief heavy rainfall are possible. Minor street and arroyo
flooding is possible near these heavy rains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slight chance of thunderstorms Saturday through Monday, otherwise
no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jun 27, 1:33 PM MST, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
233 PM MDT TUE JUN 27 2017

NMZ402-408>410-272115-
Eastern Black Range Foothills NM-Northern Dona Ana County NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
233 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIERRA AND NORTHWESTERN
DONA ANA COUNTIES UNTIL 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 11 miles northwest of
Monticello to 4 miles southeast of Hillsboro. Movement was
east southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Truth Or Consequences, Caballo, Monticello, Winston, Hillsboro,
Elephant Butte, Williamsburg, Placitas In Sierra County, Garfield,
Las Palomas, Chloride, Derry, Arrey, Cuchillo, Salem, Rock House,
North Monticello Point, Caballo Lake State Park and Alamosa Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10707 3279 10769 3348 10772 3348 10716
TIME...MOT...LOC 2032Z 231DEG 17KT 3355 10755 3287 10752

TRIPOLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
June 27, 1:37 PM MST
Where
El Paso County, 84.43 mi NW of Anthony
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.908, -107.569

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707765.